MAUDE Adverse Event Report: VASCULAR SOLUTIONS, INC. TURNPIKE LP; CATHETER

VASCULAR SOLUTIONS, INC. TURNPIKE LP; CATHETER
Model Number 5639
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code Death (1802)
Date of Event 11/30/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
It is likely that the tortuous environment contributed to the device failure.The turnpike is designed to be used in extreme tortuosity.The evidence found during the returned product evaluation show that the catheter was twisted and shaft was damaged due to torquing against resistance.The event description along with the returned product evaluation provided sufficient evidence to determine that the most likely root cause was misuse by clinician.The event description states, "applying significant torque to the device".The ifu specifically warns to "never advance, withdraw or rotate an intravascular device against resistance until the cause of resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury." in addition, the ifu cautions, "when the catheter is in the body, it should be manipulated only under fluoroscopy.Do not attempt to move the catheter without observing the resultant tip response, as catheter damage or vessel injury may occur.".
 
Event or Problem Description
Cto of left vena, stuck in septum, tip of catheter broke: during the treatment of an rca cto using a retrograde approach, physician had to remove a (first) turnpike lp catheter due to the loss of guidewire movement after applying significant torque to the device.He subsequently went back in with a second turnpike lp and also lost wire movement.He removed one guidewire and tried to re-advance a second wire.He was unable to advance the second wire.During a subsequent attempt to withdrawal of the turnpike significant resistance was encountered.After applying clockwise and counterclockwise rotations the catheter shaft detached leaving a portion of the turnpike catheter in the septal and a portion into the left anterior descending artery.The physician felt that he had over rotated the catheter beyond the device's limits.The patient was sent to surgery, the catheter was removed and the patient received coronary artery bypass instead of the planned cto-pci.The patient is reported to be doing fine.Received (b)(6) 2016: new information regarding this case.We have become aware that the pt.Suddenly deteriorated and became hypotensive.The surgeon had to open her up in the ccu, but she did not survive.

Brand Name
TURNPIKE LP
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, INC.
6464 sycamore court north
minneapolis MN 55369
MDR Report Key6195513
Report Number2134812-2016-00088
Device Sequence Number876077
Product Code DQY
UDI-Device IdentifierM20656390
UDI-Public+M20656390/$$3180915598415D
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K142065
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,user facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/15/2018
Device Model Number5639
Device Lot Number598415
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2016
Initial Report FDA Received Date12/21/2016
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;